Can Ritalin Cause A Mental Health Relapse?

Can Ritalin Cause A Mental Health Relapse?

It can often be dangerous to mix prescription drugs with existing mental health disorders. Many drugs work by altering the same chemicals in the brain that are involved in mental health disorders. For this reason, the use of drugs for any purpose can sometimes result in a relapse of a previously controlled mental health disorder. Ritalin is a stimulant medication used to treat attention deficit hyperactivity disorder (ADHD) and a sleep disorder called narcolepsy. While it is extremely useful in treating these conditions, it can also cause a relapse of other disorders. Anxiety and eating disorder relapse may both occur by those taking Ritalin for any reason.

Ritalin and Anxiety Relapse

If you have suffered from anxiety prior to taking Ritalin, you may find that your anxiety relapses while taking this drug. Ritalin works by altering several of the chemicals in the central nervous system, ultimately increasing the amounts of both dopamine and norepinephrine. These chemicals also happen to play a key role in the development and progression of anxiety. Norepinephrine, for example, tends to increase awareness and arousal, resulting in possible panic. If you have previously leveled out these neurotransmitters to treat your anxiety, Ritalin may simply throw them out of balance once again.

Ritalin and Eating Disorder Relapse

Eating disorders are stubborn mental health disorders that are not only difficult to treat, but require lifelong attention. There are many types of eating disorders, including anorexia nervosa, bulimia nervosa, binge-eating disorder (BED), and eating disorder not otherwise specified (EDNOS). These disorders are considered to be chronic disorders that may easily relapse, even after treatment. Unfortunately, stimulant medications like Ritalin can play a key role in eating disorder relapse. Ritalin’s side effects include the suppression of appetite, ultimately resulting in weight loss. This quick weight loss can lead those with past eating disorders to become more conscious of their weight. Before long, they may have a difficult time thinking about anything else as they enter a relapse.

Should I Stop Taking My Prescribed Ritalin?

If you are worried that your prescribed Ritalin may cause a mental health relapse, you may be wondering if you should stop taking the drug. While you may believe you are helping yourself by discontinuing the drug, you may actually be doing more harm than good. Prior to discontinuing any prescribed drug, you should speak with your healthcare provider about your concerns.

If you have been taking Ritalin for an extended period of time, it is possible that your body has developed an addiction. This is largely due to Ritalin’s effects on dopamine, a chemical involved in the brain’s pleasure and reward center. Discontinuing Ritalin after taking it for an extended period of time can result in uncomfortable and sometimes dangerous withdrawal symptoms. These symptoms include tiredness, hunger, cravings, anxiety, depression, and many others. For this reason, you should speak with a healthcare provider before discontinuing Ritalin. He may insist on tapering the dose to prevent withdrawal.

Get Help for Ritalin Addiction

If you or a loved one suffers from addiction to Ritalin, please call our toll-free helpline today. Our admissions coordinators are available 24 hours a day to answer any questions you might have about Ritalin addiction treatment.